A Caltech Library Service

Renormalization of Derivative Coupling Theories

Arnowitt, R. and Deser, S. (1955) Renormalization of Derivative Coupling Theories. Physical Review, 100 (1). pp. 349-361. ISSN 0031-899X. doi:10.1103/PhysRev.100.349.

[img] PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


The method of functional integrals is applied to the problem of meson theories with derivative couplings. In the static limit, solutions in closed form can be exhibited. The infinities occurring in the theory are found to be removable in terms of Z_2 and mass renormalizations, contrary to the conclusions of perturbation analysis. The divergences occurring here have the form of essential singularities, in contradistinction to the branch-point behavior of the usual "renormalizable" theories. The lack of validity of the perturbation expansion is thereby accounted for. These techniques can be extended to treat the full recoil neutral ps(pv) problem omitting closed loops. The theory is represented in terms of an exponential coupling which permits a nonperturbation series solution for the various propagators. Two infinite renormalizations are again required. The resultant functions are given meaning by analytic continuation procedures which are adapted to the four-dimensional nature of the problem. The form of the effective coupling suggests a rearrangement of the answer in terms of exponentials of the meson propagator. As a result mass operator-like structures can be defined. These explicitly exhibit the transcendental nature of the coupling and generalized equivalence theorems with ps(ps) theory can be generated. In a similar fashion, effective interaction operators for the two-nucleon and meson-nucleon Green's functions are derived. The possible applicability of these quantities to questions of physical interest such as nuclear potentials and multiple meson production is briefly mentioned. In an appendix, a model of beta coupling is discussed in connection with the renormalization question there.

Item Type:Article
Related URLs:
URLURL TypeDescription
Deser, S.0000-0001-9285-9434
Additional Information:© 1955 American Physical Society. (Received June 24, 1955) We wish to thank Dr. J. R. Oppenheimer for several interesting conversations and for the hospitality extended us at The Institute for Advanced Study.
Issue or Number:1
Record Number:CaltechAUTHORS:20161215-163158320
Persistent URL:
Official Citation:Renormalization of Derivative Coupling Theories R. Arnowitt and S. Deser Phys. Rev. 100, 349
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:72873
Deposited By: George Porter
Deposited On:16 Dec 2016 16:31
Last Modified:11 Nov 2021 05:08

Repository Staff Only: item control page